Ohio, 2014

Flash Flooding in Ohio, June 24 to 25, 2014

June 24 to 25, 2014 · NWS CLE · 2 events in 2 counties and zones

Warm moist air ahead of a slow moving cold front supported storms with torrential rain June 23rd through midday on the 25th. Numerous thunderstorms produced rainfall amounts around 1 to 2 inches during that time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$920,000
Crop damage
$75,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Warm moist air ahead of a slow moving cold front supported storms with torrential rain June 23rd through midday on the 25th. Numerous thunderstorms produced rainfall amounts around 1 to 2 inches during that time. For areas that saw training thunderstorms rainfall amounts exceeded 4 inches. Heavy rain and floods the week before had kept grounds saturated in many areas, so this additional rainfall was sufficient to cause flash floods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 23, 9:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 23, 9:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
1025 PM EDT MON JUN 23 2014

.SYNOPSIS...
A WARM FRONT ACROSS LAKE ERIE WILL CONTINUE TO MOVE NORTHEAST OF THE
AREA TONIGHT. LOW PRESSURE WILL MOVE EAST ACROSS THE NORTHERN LAKES
BY TUESDAY MORNING. A COLD FRONT WILL SLIDE SOUTHEAST ACROSS THE
AREA WEDNESDAY MORNING AS YET ANOTHER LOW PRESSURE SYSTEM MOVES EAST
ACROSS THE REGION. A RIDGE OF HIGH PRESSURE WILL BUILD SOUTHEAST
INTO THE AREA THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA THROUGH
TUESDAY EVENING...WITH ALL THE RAIN RECEIVED TONIGHT AND ANOTHER
ROUND OF CONVECTION EXPECTED TOMORROW.

ORIGINAL DISCUSSION...
WARM FRONT HAS MOVED NORTH OF THE AREA ACROSS LAKE ERIE.
THIS ALLOWED DEW POINTS TO INCREASE WELL INTO THE 60S ACROSS THE
FORECAST AREA AND NEAR 70 IN THE EXTREME WEST. THE ATMOSPHERE
GRADUALLY DESTABILIZED THROUGH THE AFTERNOON AND CONVECTION BEGAN
TO DEVELOP. LATEST SPC MESOSCALE ANALYSIS SHOWS CAPES HAVE
INCREASED TO BETWEEN 2000 AND 3000 IN THE WARM SECTOR.
HENCE...SUPPORTING STRONG THUNDERSTORMS IN PORTIONS OF THE REGION.

EXPECTING SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS THE REGION
MAINLY THIS EVENING AS A SERIES OF UPPER LEVEL VORTICITY MAXIMUMS
MOVE EAST INTO THE FORECAST AREA. WILL UP POPS FOR THE OVERNIGHT
HOURS.

TEMPERATURES WILL DROP INTO THE 70S FOR OVERNIGHT LOWS. I HAVE A
SNEAKING HUNCH THAT SOME PLACES MAY NOT DROP OUT OF THE MIDDLE
70S...ESPECIALLY AROUND THE TYPICAL HEAT ISLANDS. WILL UP MIN
TEMPERATURES A TAD.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
SURFACE LOW PRESSURE WILL MOVE EAST ACROSS THE GREAT LAKES AND DRAG
A TRAILING COLD FRONT ACROSS THE FORECAST AREA TUESDAY INTO
WEDNESDAY. THIS WILL BRING CONTINUED THREATS FOR SHOWERS AND
THUNDERSTORMS TO THE REGION DURING THE DAY TUESDAY.

MORE LOW PRESSURE WILL SPREAD EAST WEDNESDAY FORCING THE COLD FRONT
TO MOVE SOUTH AND EAST. THE SHOWER ACTIVITY SHOULD GRADUALLY TAPER
OFF FROM WEST TO EAST ON WEDNESDAY.  A RIDGE OF HIGH PRESSURE WILL
BUILD SOUTH INTO THE AREA WEDNESDAY NIGHT INTO THURSDAY.

DUE TO THE THREAT FOR SHOWERS...HAVE LOWERED MIN AND MAX
TEMPERATURES TUESDAY AND TUESDAY NIGHT. AFTER COLD FRONTAL PASSAGE
ON WEDNESDAY...COLD AIR ADVECTION WILL TAKE PLACE SLIGHTLY AND CAUSE
TEMPERATURES TO DIP FURTHER WEDNESDAY INTO WEDNESDAY NIGHT. LOOKING
AT HIGHS IN THE UPPER 70S WEDNESDAY.  AS HIGH PRESSURE RIDGE BUILDS
SOUTHEAST...SUBSIDENCE AND A RETURN TO SUNSHINE SHOULD ALLOW FOR A
REBOUND IN TEMPERATURES BACK INTO THE LOWER 80S FOR THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NOT MANY CHANGES TO THE LONG TERM TODAY AS UNSETTLED WEATHER WILL
CONTINUE.  BASED ON DIFFERING SOLUTIONS FROM THE NEW GUIDANCE IT'S
HARD NOT TO HAVE AT LEAST SMALL CHANCE POPS EVERY PERIOD DURING THE
LONG TERM.  IT APPEARS BEST CHANCES FOR STORMS COULD BE LATER ON
SATURDAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE AREA.  AN UPPER
WAVE IS EXPECTED ON MONDAY WITH MORE PRECIP CHANCES.  TEMPS WILL BE
JUST A TAD ABOVE NORMAL BUT HIGH HUMIDITY VALUES WILL MAKE IT FEEL
EVEN WARMER.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
THE WARM FRONT WILL SLOWLY MOVE NORTH ACROSS THE AREA TONIGHT WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS. LOCAL MVFR CEILINGS AND
VISIBILITIES LIKELY DURING THE SHOWERS WITH LOCAL IFR
VISIBILITIES DURING THE HEAVIER SHOWERS. MVFR FOG/MIST LIKELY
DURING THE EARLY MORNING HOURS ON TUESDAY. MORE SHOWERS AND STORMS
A GOOD BET DURING THE AFTERNOON INTO TUESDAY NIGHT AS A WEAK COLD
FRONT PUSHES INTO THE AREA.

OUTLOOK...NON VFR POSSIBLE TUE NIGHT THRU FRI IN SCT SHOWERS AND
THUNDERSTORMS AS WELL AS POSSIBLE MORNING FOG/MIST.

&&

.MARINE...
LIGHT SOUTH TO SOUTHWEST FLOW WILL CONTINUE ON THE LAKE TILL LOW
PRESSURE PASSES TO THE SOUTHEAST EARLY WEDNESDAY.  THE FLOW WILL
BECOME NW TO N ON WEDNESDAY BEHIND THE LOW.  DO NOT THINK SPEEDS
WILL GET STRONG ENOUGH FOR SMALL CRAFT HEADLINES.  HIGH PRESSURE
WILL BUILD IN FROM THE NORTH ON THURSDAY AND FRIDAY CAUSING THE FLOW
TO TAKE ON AN EASTERLY COMPONENT.  EASTERLY FLOW WILL THEN CONTINUE
INTO SATURDAY WITH A WARM FRONT LIFTING NORTH ACROSS THE LAKE LATE
IN THE DAY.  WINDS MOST IF NOT THE ENTIRE WEEK WILL BE UNDER 15
KNOTS.  THUNDERSTORMS WILL BE POSSIBLE EVERY DAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...DJB/LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...KUBINA
AVIATION...KOSARIK
MARINE...KUBINA
Hazardous weather outlook, Jun 23, 12:10 PM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
110 PM EDT MON JUN 23 2014

LEZ061-142>149-162>169-OHZ007>014-017>023-027>033-036>038-047-089-
PAZ001>003-241715-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-OTTAWA-SANDUSKY-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
110 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006-241715-
LUCAS-WOOD-
110 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LUCAS AND
NORTHERN WOOD COUNTIES. THE MAIN THREAT WILL BE STRONG DAMAGING
WINDS THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LOMBARDY

In the hours before

Local storm report, Jun 23, 8:54 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
954 PM EDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          BRUNSWICK               41.25N 81.82W
06/23/2014                   MEDINA             OH   NWS STORM SURVEY

            A TORNADO TOUCHED DOWN IN BRUNSWICK ALONG ANDREA AND
            ROYAL OAK DRIVE. AT LEAST 10 HOMES WERE DAMAGED... SOME
            SUFFERING SIGNIFICANT DAMAGE AND ARE UNINHABITABLE. A
            PRELIMINARY ESTIMATE OF THE DAMAGE SUGGESTS HIGH END EF1
            STRENGTH OR LOW END EF2 STRENGTH. PATH LENGTH AND A FINAL
            DAMAGE ESTIMATE ARE PENDING A COMPETED SURVEY ON TUESDAY.

&&

KOSARIK
Local storm report, Jun 23, 10:36 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1136 PM EDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND DMG     NORTHWOOD               41.61N 83.48W
06/23/2014                   WOOD               OH   TRAINED SPOTTER

            TWO SEMI TRAILERS BLOWN OVER NEAR OREGON RD/WALES RD

&&

DJB
Local storm report, Jun 23, 11:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1250 AM EDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     HAIL             MARION                  40.58N 83.13W
06/24/2014  E0.75 INCH       MARION             OH   PUBLIC

            DIME SIZED HAIL

0720 PM     HAIL             10 SW NORTHFIELD        41.24N 81.67W
06/23/2014  E0.88 INCH       SUMMIT             OH   PUBLIC

            NICKEL SIZED HAIL

&&

DJB

The radar

The Cleveland radar (KCLE), 87 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Holmes

When
June 24, 12:00 AM EST to 5:00 AM EST
Where
Holmes County, 1.18 mi S of Big Prairie to 2.86 mi WSW of Killbuck
Cause
Heavy Rain
Property damage
$800,000
Crop damage
$75,000
Reported by
Emergency Manager
Coordinates
40.653, -82.103

Heavy rain on the evening of June 23rd brought widespread flooding to Holmes County. The torrential rain with rates estimated around 4 inches per hour between 9 and 10 PM caused streams and creeks to rise. At 1 a.m. Tuesday, the Holmes County Sheriff's Office declared a Level 3 state of emergency, restricting travel to emergencies only, because of flooding. The town of Glenmont was evacuated with 3-4 homes inundated to the first floor from the Black Creek. A trailerpark was evacuated in Millersburg due to flooding from the Killbuck Creek. There was significant losses in county infrastructure as three bridges were washed out as well as numerous state and county roads. A fire truck driven into flood waters after the road had been eroded and sustained over $50,000 in damages. There was excessive crop damage primarily to the corn which was flattened by the heavy rain.

Flash Flood, Lorain

When
June 24, 7:55 PM EST to June 25, 12:00 AM EST
Where
Lorain County, 1.22 mi SW of Lorain to 1.04 mi SSE of Lakeshore
Cause
Heavy Rain
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
41.459, -82.198

Heavy rainfall around 2 to 4 inches fell over Lorain County on the evening of June 25th. The first round of showers began from 3 to 5 p.m. and was the heaviest from 7 to 9 p.m. The highest amount measured was 3.72 inches in Elyria. This resulted in significant flooding to the area with numerous homes inundated. In Elyria about 8:55 p.m., a manhole cover popped off on Gulf Road, leaving a hole big enough for a submarine, a dispatcher’s transmission said. At 9:20 p.m., state Route 57 north between state Route 254 and Schadden Road in Elyria was blocked off, said police Lt. Lee Frank. Martin's Run Creek in Lorain caused flooding of several streets between West 35th Street and Oberlin Avenue. The Oberlin Police Department confirmed there were areas of flooding all throughout the city of Oberlin. Oberlin streets were blocked in many areas because of high water, including Prospect Street, North Main Street and South Professor Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514951, 514963.